My Sanford Chart allows you secure online access to your personal health information and your child's health information. It's available anywhere you have internet access. There is no cost to you and registering is quick and simple.

Sign Up for My Sanford Chart
I'm on the Birth Control Shot and Having Abdominal Pain. What Should I Do?

I'm getting the birth control shot and am having pains in my abdomen. It says in the product brochure these could be signs of an ectopic pregnancy and I should report it to my health care provider immediately. But another pamphlet I read made it sound less of a problem. What should I do?
– Erin*

Call your doctor's or nurse practitioner's office right away. The only way to know if your problem is potentially serious or not is to talk to your doctor and be examined or tested, if necessary.

Ectopic pregnancies are rare, but they can be life threatening if left untreated. So you don't want to delay finding out what's going on. And if you learn that the pain is caused by something that's not serious, you'll be reassured.

Reviewed by: Larissa Hirsch, MD
Date reviewed: April 2011

Have a question? Ask the experts

*Names have been changed to protect user privacy.

Kids Health

Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.

© 1995-2014 The Nemours Foundation/KidsHealth. All rights reserved.